NEW: Symptom Checker | Coronavirus Resources

General Information

A cold is an infection caused by a virus, affecting the nose, sinuses, throat and airways. It usually lasts two to three days and does not cause serious illness in healthy people. Symptoms include a runny or blocked nose, coughing, sneezing, mild fever, headache, mild earache, sore throat and red, watery eyes.

Sometimes colds are confused with influenza (‘flu’). The flu is a much more serious condition, especially in the elderly and people with other health problems. Many symptoms are similar to those of a cold, but there is usually a higher fever with influenza. There may also be chills, fatigue, aching muscles and joints with influenza, and some people have breathing difficulties.

Colds and the flu usually get better on their own. Antibiotics do not work against these viral conditions. However, some other medicines may help with the symptoms associated with the common cold and flu.

If you often suffer from sneezing and a runny nose during spring or summer this may be a sign of hayfever, rather than a cold.

See Your Pharmacist or Medical Professional

  • if you have a high fever (above 39°C)
  • if infants have a high fever (above 38°C)
  • if you have difficulty breathing or you are wheezing
  • if you are coughing up coloured mucus (although green or yellow mucus does not necessarily mean you need antibiotics)
  • if symptoms continue for more than 10 days
  • your cough lasts more than 4 weeks
  • if you have severe earache or sinus pain
  • if you have a nasal discharge that is thick and coloured, and/or only coming from one nostril
  • if your cold symptoms have lasted more than 10 days
  • if you have a rash, vomiting or neck stiffness
  • if the light hurts your eyes
  • if your eyes are sticky with pus
  • if you have a child that refuses food or drinks, is very irritable, has a strange high-pitched cry or has a bulging fontanelle (soft spot on the top of the head)

Not all cold remedies will be suitable for everyone. Ask your pharmacist for advice:

  • if the person with the cold is a baby or a child
  • if you have high blood pressure, heart problems, stomach or indigestion problems, kidney problems, asthma, urinary retention, glaucoma, thyroid problems or diabetes
  • if you are pregnant or breastfeeding
  • if you are elderly
  • if you are taking medicine for other conditions

Treatment Tips

  • drink plenty of fluids, keep warm and try to rest
  • breathe in steam (vaporisers, inhalations, showers or baths) to loosen mucus
  • avoid spreading the cold to others:
    • cover your mouth when sneezing or coughing
    • use tissues to blow your nose rather than hankies, and discard tissues in the rubbish bin after a single use
    • wash your hands often with soap and water, especially after you sneeze or cough. If you do not have soap and water, use an alcohol-based hand sanitiser
    • avoid touching your eyes, nose or mouth since germs are easily spread that way
    • wash children’s toys and dummies regularly
    • avoid sharing eating and drinking utensils

 

Treatment Options

There are no treatments to cure a cold. Colds and flu usually get better on their own. Antibiotics are not useful because colds are caused by viruses not bacteria. Using antibiotics unnecessarily can lead to resistance, and they also have side effects which can include nausea, diarrhoea and thrush. However, there are many products to help relieve the symptoms of a cold, such as:

  • pain relievers (analgesics); these can also help to lower a high temperature
  • decongestants, antihistamines and inhalations; these can help to relieve a blocked or runny nose
  • cough remedies such as cough suppressants, which may provide relief from a dry, unproductive cough, and expectorants, which may help a chesty cough. However, cough and cold medications should not be given to children younger than 6 years’ old.

Day/night products contain two different types of tablets: one for use during the day and one for night. The night treatment causes drowsiness and can aid sleep. Avoid alcohol if you take these products.

Many cold relief products contain two or more ingredients to treat different symptoms, such as a pain reliever and a decongestant. If you take more than one cold remedy, check the label to make sure you are not doubling up on the same type of ingredient or treatment. You may not have all the symptoms that a combination product treats, so it is important to explain your symptoms to your doctor or pharmacist so that the best product is selected for you.

Oral pain relievers (analgesics) and reduction of fever

[GENERAL SALE]

e.g. paracetamol, packets of 24 or fewer (Panadol), sachets (Lemsip Max Cold & Flu Hot Drink, Panadol Cold & Flu Max Hot Lemon Sachets )

[PHARMACY ONLY]

e.g. paracetamol, larger pack sizes (Dymadon, Panadol, Panamax, Paracetamol Sandoz), paracetamol suspension (Dymadon Suspension, Panadol Suspension)

  • paracetamol is a safe choice for most people but it is important not to take more than recommended
  • paracetamol is an ingredient in many cold and flu remedies, so be careful not to double dose if taking more than one product
  • the maximum daily dose for an adult is 4 g (4000 mg), and no more than 1 g (1000 mg) every four hours. See manufacturer’s directions for children’s doses. (Dose by weight for children)

Non-steroidal anti-inflammatory drugs (NSAIDs) and aspirin

[GENERAL SALE]

e.g. aspirin (Aspro range, Disprin range), ibuprofen, packets of 24 or fewer (Advil, Nurofen).

[PHARMACY ONLY]

e.g. ibuprofen (larger pack sizes) (Nurofen), ibuprofen suspension (Advil Children’s Pain & Fever Relief Oral Suspension, Dimetapp Children’s Ibuprofen Suspension, Dimetapp Infant’s Ibuprofen Suspension, Nurofen for Children)

  • paracetamol, aspirin and NSAIDs relieve pain and reduce fever (high temperature)
  • paracetamol and NSAIDs can be used together as they work differently (they are usually given at different times; ask your pharmacist for dosing advice)
  • see manufacturer’s directions for children’s doses

Aspirin and NSAIDs are not suitable for everyone. Children under 16 years old must not take aspirin because it can cause Reye’s syndrome, a serious condition.

Check with your pharmacist before taking aspirin or NSAIDs if you:

  • have a history of stomach problems, such as ulcers or indigestion
  • have asthma; some people with asthma find their condition is made worse by these types of medicines
  • have kidney problems or a heart condition
  • take other medications
  • have an allergy to aspirin or NSAIDs
  • are pregnant or breastfeeding
  • are dehydrated

Sometimes aspirin and NSAIDs can cause side effects. It is important to take these products with a glass of water and food to minimise heartburn. If you develop indigestion, or unusual or increased bleeding or bruising, stop taking them and talk to your pharmacist.

Saline nasal products

[GENERAL SALE]

e.g.  Fess Nasal Spray, FLO Saline, Narium Natural Mist Spray/Drops

  • saline (salt water) nasal sprays or drops thin mucus and moisturise dry nasal passages
  • they allow mucus to be broken down faster and make it easier to clear
  • they are not medicated, therefore, unlike other topical decongestants, are safe to use in young children, pregnant women, and long term in people with persistent congestion.

Topical decongestants

[PHARMACY ONLY]

e.g. oxymetazoline (Dimetapp 12 Hour Nasal Spray, Drixine Decongestant Nasal Spray, Logicin Rapid Relief Nasal Spray, Sudafed Nasal Decongestant Spray, Vicks Sinex Nasal Spray), xylometazoline (FLO Rapid Relief Decongestant, Otrivin)

  • topical decongestants must not be used for more than three to five days or the congestion can come back, worse than before, when treatment is stopped
  • do not use for the common cold in children under 6 years of age.

Oral decongestants

[GENERAL SALE]

e.g. phenylephrine (Dimetapp Nasal Decongestant Liquid Capsules, Nyal Sinus Relief Tablets Day & Night, Sudafed PE Nasal Decongestant Tablets)

[PHARMACY ONLY]

e.g. phenylephrine (Dimetapp PE Nasal Decongestant – 30 pack)

  • best taken not after 6 pm since these products may cause restlessness and insomnia
  • not recommended for children

[PHARMACIST ONLY]

e.g. pseudoephedrine (Logicin Sinus Tablets, Sudafed Sinus and Nasal Decongestant Tablets, Sudafed Sinus 12 hour Relief Tablets)

  • best taken not after 6 pm since these products may cause restlessness and insomnia
  • not recommended for children
  • not recommended if you have severe or uncontrolled hypertension (high blood pressure)
  • customers may be asked for identification as part of regulatory requirements and/or the Project Stop program before supply. This is to stop diversion of these tablets into illicit substances*

Inhalations

[GENERAL SALE]

e.g. volatile oils, e.g. menthol, camphor (Vicks Inhaler)

e.g. steam inhalation (Extra-Life Euky Bearub, Vicks Vaporub, Vicks VapoSteam Inhalation)

  • avoid using oils with steam in very young children
  • do not apply products directly to the chest or skin. Instead place on a tissue and place near the face (for example, under a pillow or in a top pocket)

Combination products

  • these treat a range of symptoms, e.g.
    • analgesics (pain relievers); these can also help to lower a high temperature
    • decongestants, antihistamines and inhalations; these can help to relieve a blocked or runny nose
    • cough suppressants which can provide relief from a dry, unproductive cough
    • expectorants and mucolytics which can help a chesty cough

Decongestant + analgesic

[GENERAL SALE]

e.g. Panadol Cold & Flu + Decongestant Caplets, Panadol Cold & Flu Max + Decongestant Hot LemonSudafed PE Sinus + Pain Relief

[PHARMACY ONLY]

e.g. Dimetapp PE Sinus Pain Tablets, Nurofen Cold and Flu PE (48s),

[PHARMACIST ONLY]*

e.g. Codral Original Cold & Flu Tablets, Panadol Sinus Relief Original Formula, Sudafed Sinus + Anti-inflammatory Pain Relief Caplets, Sudafed Sinus + Pain Relief Tablets

  • customers may be asked for identification as part of regulatory requirements and/or the Project Stop program before supply. This is to stop diversion of these tablets into illicit substances*

Decongestant + paracetamol + cough suppressant

[PHARMACY ONLY]

e.g. Panadol Cold & Flu Relief + Cough Tablets

[PHARMACIST ONLY]*

e.g. Demazin Cough Cold and Flu Tablets, Dimetapp PSE Cough Cold and Flu Day Relief Liquid Caps

  • customers may be asked for identification as part of regulatory requirements and/or the Project Stop program before supply. This is to stop diversion of these tablets into illicit substances*

Decongestant + expectorant

[PHARMACIST ONLY]*

e.g. Duro-Tuss Chesty Cough Liquid plus Nasal Decongestant, Robitussin Chesty Cough & Nasal Congestion PS Oral Liquid

  • customers may be asked for identification as part of regulatory requirements and/or the Project Stop program before supply. This is to stop diversion of these tablets into illicit substances*

Decongestant + paracetamol + antihistamine

[PHARMACY ONLY]

e.g. Sudafed PE Sinus + Allergy & Pain Relief Tablets, Sudafed PE Sinus + Pain Relief Day + Night Tablets

[PHARMACIST ONLY]*

e.g. Demazin Cold and Flu Tablets, Sudafed Sinus + Allergy & Pain Relief Tablets, Sudafed Sinus + Pain Relief Day + Night Tablets

[PRESCRIPTION ONLY FROM 1 FEBRUARY 2018]

e.g. Codral Original Day & Night Cold & Flu Tablets (contain codeine)

  • customers may be asked for identification as part of regulatory requirements and/or the Project Stop program before supply. This is to stop diversion of these tablets into illicit substances*

Decongestant + paracetamol + antihistamine + cough suppressant

[PHARMACIST ONLY]*

e.g. Codral Original Day & Night + Dry Cough Capsules, Dimetapp PSE Cough, Cold & Flu – Night Relief Liquid Caps

  • customers may be asked for identification as part of regulatory requirements and/or the Project Stop program before supply. This is to stop diversion of these tablets into illicit substances*

Decongestant + cough suppressant + antihistamine

[PHARMACY ONLY]

e.g. Demazin Cough & Cold Relief

Decongestant + antihistamine

[PHARMACY ONLY]

e.g. Demazin Cold Relief

[PHARMACIST ONLY]

e.g. Demazin 6 Hour Relief Tablets

Analgesic + Antihistamine

[PHARMACIST ONLY]

e.g. Chemists’ Own Coldeze Tablets

  • people who take other medicines or have other medical conditions may be unable to take cold and flu tablets; check with your pharmacist
  • antihistamines in cold, flu and cough medicines may cause drowsiness; do not drive when taking them, and avoid alcohol
  • see the warnings above relating to individual ingredients
  • these medicines are not suitable for a cough caused by asthma or chronic obstructive pulmonary disease (COPD)

More Information

Availability of medicines

  • GENERAL SALE available through pharmacies and possibly other retail outlets.
  • PHARMACY ONLY available for sale through pharmacies only.
  • PHARMACIST ONLY may only be sold by a pharmacist.

*Pseudoephedrine-containing products may not be available at all pharmacies.

Search myDr for Consumer Medicine Information

Last Reviewed: 28/11/2019

myDr



References

1. Pharmaceutical Society of Australia. Colds and flu 2019 [Available from: https://psa.org.au/kiosk/item.php?id=14&from=s&name=Cold.
2. Australian Medicines Handbook. Oxymetazoline 2019. Available from: https://amhonline.amh.net.au/chapters/ear-nose-throat-drugs/drugs-rhinitis-sinusitis/intranasal-decongestants/oxymetazoline.
3. Australian Medicines Handbook. Pseudoephedrine 2019. Available from: https://amhonline-amh-net-au.libraryproxy.griffith.edu.au/search?q=pseudoephedrine.